Nebraska, 2012

Heat in Nebraska, July 17 to 26, 2012

July 17 to 26, 2012 · NWS OAX · 30 events in 30 counties and zones

A large dome of high pressure aloft brought a prolonged heat wave to eastern Nebraska and western Iowa. High temperatures during the stretch of hot weather consistently climbed into the upper 90s to a little over 100 degrees, peaking on July 22 through the 25th when highs climbed to 100 to 105 degrees over much of the region.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large dome of high pressure aloft brought a prolonged heat wave to eastern Nebraska and western Iowa. High temperatures during the stretch of hot weather consistently climbed into the upper 90s to a little over 100 degrees, peaking on July 22 through the 25th when highs climbed to 100 to 105 degrees over much of the region. Most locations had 4 to 7 days during this stretch when the high temperature climbed above 100 degrees. Dew points during the stretch of hot weather were not excessively high for the season, generally in the 60s and even some 50s during the hottest part of the day, thus heat index values were not that much different than the actual temperatures at peak heating. Morning lows did drop off into the 60s several mornings over this time, which provided some early day relief from the heat early in the event, however toward the end lows were more in the 70s and Omaha Eppley even had one morning that got no cooler than 84. Several record highs and a few record warm minimum temperatures were set during the heat wave. The heat wave was tempered somewhat late on the 26th as a cool front brought a shift to northwest winds and scattered thunderstorms. The rain for some areas was the first measurable precipitation for the month, but many locations received little or none continuing one of the driest Julys on record up to that point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 11:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1210 PM CDT TUE JUL 17 2012

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

VFR CONDITIONS WILL CONTINUE AT TAF SITES THROUGH 18/18Z. A WEAK
COLD FRONT FROM NW NEBRASKA INTO EAST CENTRAL SD WILL MOVE INTO
NE NEBRASKA BY WED MORNING. A FEW THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR AND NORTHWEST OF THE FRONT LATE THIS AFTERNOON AND
EVENING...BUT THIS ACTIVITY SHOULD REMAIN WEST OR NORTH OF THE TAF
SITES. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG
FRONT ON WEDNESDAY AND THESE COULD THREATEN TAF SITES.
HOWEVER...TIMING AND COVERAGE ARE VERY UNCERTAIN AND WOULD
PROBABLY BE AFTER 18/18Z.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT TUE JUL 17 2012/

DISCUSSION...

GOING FCST IS IN PRETTY GOOD SHAPE...ONLY MINOR ADJUSTMENTS MADE.
LATEST MODELS ARE IN PRETTY GOOD AGREEMENT THAT INCREASING HGTS WILL
GRADUALLY ENVELOPE THE REGION AS A HIGH PRESSURE DOME BECOMES
ESTABLISHED OVER THE CNTRL CONUS BY FRIDAY MORNING. MODELS PROG THE
HIGH PRESSURE DOME TO REMAIN IN PLACE THEN THRU NEXT WEEKEND.
THUS A CONTINUATION OF HOT CONDITIONS WITH AFTN HIGHS IN THE
MID/UPPER 90S THRU THE 7 DAY FCST PD.

MEANWHILE...A WEAK SHORTWAVE OVER THE DAKOTAS...ALONG WITH A WEAK SFC
BNDRY EXTENDING ALONG THE SD/NEB BORDER INTO NRN IA...COULD BRING
POSSIBLE CONVECTION TO THE REGION WEDNESDAY AFTERNOON AND EVENING.
NOT OVERLY IMPRESSED WITH TS POTENTIAL...BUT CANNOT TOTALLY DISCOUNT
EITHER.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 17, 10:33 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT TUE JUL 17 2012

NEZ011-016-180645-
KNOX-ANTELOPE-
1133 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT INDEX WILL CLIMB TO AROUND OR A LITTLE ABOVE 100 DEGREES
THIS AFTERNOON AND EARLY EVENING.

IN ADDITION...ISOLATED THUNDERSTORMS COULD DEVELOP WEST THROUGH
NORTH OF THE REGION LATE THIS AFTERNOON AND THIS EVENING NEAR A
SLOW MOVING COLD FRONT. THE ACTIVITY WAS FORECAST TO REMAIN WEST
THROUGH NORTH OF THE REGION. HOWEVER...IF STORMS DO MANAGE TO MAKE
IT INTO FAR NORTHEAST NEBRASKA TONIGHT...THEY COULD PRODUCE GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HOT WEATHER WILL CONTINUE WITH HEAT INDICES REACHING 100 TO 105
DEGREES MOST AFTERNOONS.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS WEDNESDAY AS THE COLD
FRONT CONTINUES SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ012-015-017-018-030>034-
042>045-050>053-065>068-078-088>093-180645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CEDAR-THURSTON-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
1133 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT INDEX WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HOT WEATHER WILL CONTINUE WITH HEAT INDICES REACHING 100 TO 105
DEGREES.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING AS A WEAK COOL FRONT PRESSES ACROSS THE REGION. ANY STORM
WEDNESDAY AFTERNOON AND EARLY EVENING WOULD HAVE THE POTENTIAL FOR
GUSTY WINDS AND GENERALLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 heat. Local standard time, as filed.

Heat, Richardson

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Pawnee

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Heat, Nemaha

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Otoe

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Cass

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heat, Sarpy

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Lancaster

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Gage

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Heat, Saline

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heat, Seward

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Heat, Saunders

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Butler

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Burt

When
July 17, 2:00 PM CST to July 26, 6:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Washington

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Thurston

When
July 17, 2:00 PM CST to July 25, 5:00 PM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Heat, Cuming

When
July 17, 2:00 PM CST to July 26, 6:00 PM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Colfax

When
July 17, 2:00 PM CST to July 26, 7:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Heat, Platte

When
July 17, 2:00 PM CST to July 26, 6:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Heat, Cedar

When
July 17, 2:00 PM CST to July 25, 4:00 PM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Heat, Pierce

When
July 17, 2:00 PM CST to July 25, 4:00 PM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 17, 2:00 PM CST to July 25, 4:00 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Heat, Stanton

When
July 17, 2:00 PM CST to July 25, 4:00 PM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Heat, Madison

When
July 17, 2:00 PM CST to July 26, 4:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Heat, Knox

When
July 17, 2:00 PM CST to July 25, 3:00 PM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Heat, Antelope

When
July 17, 2:00 PM CST to July 25, 3:00 PM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Heat, Boone

When
July 17, 2:00 PM CST to July 25, 3:00 PM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384784, 385682, 385683, 385684, 385685, 385686, 385687, 385688, 385689, 385690, 385691, 385692, 385693, 385694, 385695, 385696, 385697, 385698, 385699, 385700, 385701, 385702, 385703, 385704, 385705, 385706, 385707, 385708, 385709, 385710.